Recurrent uti

Posted by minischnauzer @minischnauzer, Dec 13, 2022

Has anyone been taking a low grade antibiotics for 9 months for recurring UTI’s and developed joint and muscle problems while taking them? I’ve been developing some real issues with leg muscles, back and joints, so much so it’s becoming painful to walk. Any feedback would be appreciated as my next step is to call the doctor and I want to make sure I’m correct about the antibiotic effects. Thanks

Interested in more discussions like this? Go to the Kidney & Bladder Support Group.

You don't say what you are taking but that can be a side effect of some antibiotics, possibly serious. I would think your FIRST step be to contact your doctor? Sorry you are going through all that 🙁

REPLY

@minischnauzer Itn my experience, I wanted to get rid of my UTI as soon as possible. That meant using strong antibiotics that would attack and get rid of that infection. For me, a 2 week regimen works the best. While I haven't had a UTI in many years [thank goodness!] the doctor made sure to culture the bacteria to determine what was the best antibiotic to use. That, along with good cleanliness habits, and lots of fluids, took care of my issues.

I am wondering why a long term regimen of low grade antibiotics was prescribed? Has your doctor explained that to you? What is the antibiotic you are using?
Ginger

REPLY

Hi Ginger…back in May I developed a UTI and was given keflex which would take care of the e-coli bacteria. Took it for 1 week and 2 weeks later another UTI. I was given keflex again because it was the right antibiotic for that particular bacteria. Again 2 weeks later another infection so they gave me the appropriate antibiotic for the same bacteria, this went on off and on till October. My hygiene or any of the other possible culprits are not the problem Dr. Tells me this happens frequently with menopausal women. Ok I said so what can I do to get rid of this bacteria, so in October they started me on 200 mg of keflex 1 pill daily for 3 months then I go back to see the urologist. I’m not happy taking a antibiotic daily which could result in c-diff or becoming antibiotic resistant. Since I’ve been taking this daily antibiotic I’m noticing joint and muscle issue’s that are becoming slightly debilitating in my daily walks. DISCOURAGING.

REPLY
@minischnauzer

Hi Ginger…back in May I developed a UTI and was given keflex which would take care of the e-coli bacteria. Took it for 1 week and 2 weeks later another UTI. I was given keflex again because it was the right antibiotic for that particular bacteria. Again 2 weeks later another infection so they gave me the appropriate antibiotic for the same bacteria, this went on off and on till October. My hygiene or any of the other possible culprits are not the problem Dr. Tells me this happens frequently with menopausal women. Ok I said so what can I do to get rid of this bacteria, so in October they started me on 200 mg of keflex 1 pill daily for 3 months then I go back to see the urologist. I’m not happy taking a antibiotic daily which could result in c-diff or becoming antibiotic resistant. Since I’ve been taking this daily antibiotic I’m noticing joint and muscle issue’s that are becoming slightly debilitating in my daily walks. DISCOURAGING.

Jump to this post

@minischnauzer Here is an article from Mayo Clinic about recurrent UTIs in women.:
https://www.mayoclinic.org/diseases-conditions/cystitis/expert-answers/bladder-infection/faq-20057833
I wonder that you shouldn't let your doctor know about the joint and muscle issues? Anything that will discourage you from getting moderate exercise may be having a more negative affect on you and your health. Just a thought….
Ginger

REPLY
@minischnauzer

Hi Ginger…back in May I developed a UTI and was given keflex which would take care of the e-coli bacteria. Took it for 1 week and 2 weeks later another UTI. I was given keflex again because it was the right antibiotic for that particular bacteria. Again 2 weeks later another infection so they gave me the appropriate antibiotic for the same bacteria, this went on off and on till October. My hygiene or any of the other possible culprits are not the problem Dr. Tells me this happens frequently with menopausal women. Ok I said so what can I do to get rid of this bacteria, so in October they started me on 200 mg of keflex 1 pill daily for 3 months then I go back to see the urologist. I’m not happy taking a antibiotic daily which could result in c-diff or becoming antibiotic resistant. Since I’ve been taking this daily antibiotic I’m noticing joint and muscle issue’s that are becoming slightly debilitating in my daily walks. DISCOURAGING.

Jump to this post

Minischnauzer: I’d like to encourage you to talk to your Dr. about an estrogen cream or even better and estro- vaginal ring. I know of at least two women who stopped the cycle of UTI recurrence with the ring. Also, do not take tub baths- only showers without scented soaps. Also avoid powder in that area. If I get a minor irritation in the genital area I use Flonase. I know that sounds weird but Flonase is a steroidal anti-inflammatory and it works. Some times it is the simplest things that can help avoid anti-biotics. Good luck with your search.

REPLY

Dr. Said the joint and muscle stiffness could be result of the immune system being over stimulated up due to the UTI!

REPLY

…am reading with interest but sorry no suggestions as problems myself over the years and when i take antibiotics not allowed to take Imodium so quite a mess… i keep as clean as humanly possible but with fecal incontinence..even after a thorough shower, drying myself towel gets feces on, etc.. Lots of laundry. So Sept and beg December this year Keflex twice, and now on Trimethopine 5 days so far no more blood showing but Leu. showing on my test strips i have at home; not sure what to do, neither do Nurse Practitioners. Long history. Since on these pills my tinnitus which is a droaning noise all day long now is varied with some tapping in right ear… I presume it's the new antibiotic and also presume this is never going to end…. J. p.s. many years ago pelvic radiation for cancer cervix stage 2 hasnt helped, but saved my life.

REPLY

Has anyone been advised to use Hiprex or methenamine mandelate after the course of antibiotics clears the UTI? Both of these medications are anti-infectives – not antibiotics. They cause no antibiotic resistance and don't upset the gut biome. As far as using the estrogen cream goes, it does work. It changes the vaginal PH back to normal which helps protect against UTI's.

REPLY
@katydid77

Minischnauzer: I’d like to encourage you to talk to your Dr. about an estrogen cream or even better and estro- vaginal ring. I know of at least two women who stopped the cycle of UTI recurrence with the ring. Also, do not take tub baths- only showers without scented soaps. Also avoid powder in that area. If I get a minor irritation in the genital area I use Flonase. I know that sounds weird but Flonase is a steroidal anti-inflammatory and it works. Some times it is the simplest things that can help avoid anti-biotics. Good luck with your search.

Jump to this post

Flonase – ROFLM_O – reminded me of the time I started brushing my teeth with my husband's hemorrhoid cream! But if it works, it works and I'll keep it in mind…..still laughing…..

REPLY
@fotula

Has anyone been advised to use Hiprex or methenamine mandelate after the course of antibiotics clears the UTI? Both of these medications are anti-infectives – not antibiotics. They cause no antibiotic resistance and don't upset the gut biome. As far as using the estrogen cream goes, it does work. It changes the vaginal PH back to normal which helps protect against UTI's.

Jump to this post

Yes, I've taken methenamine for years. There must be a little bit of concern re the kidneys though as my Mayo kidney doctor reduced my dose by half. I've not had any problems since.

REPLY
Please sign in or register to post a reply.